Rocky Mountain Journal of Mathematics

Associate elements in commutative rings

D.D. Anderson and Sangmin Chun

Full-text: Open access

Abstract

Let $R$ be a commutative ring with identity. For $a,b\in R$, define $a$ and $b$ to be \textit{associates}, denoted $a\sim b$, if $a\mid b$ and $b\mid a$, so $a=rb$ and $b=sa$ for some $r,s\in R$. We are interested in the case where $r$ and $s$ can be taken or must be taken to be non zero-divisors or units. We study rings, $R$, called \textit{strongly regular associate}, that have the property that, whenever $a\sim b$ for $a,b\in R$, then there exist non zero-divisors $r,s\in R$ with $a=rb$ and $b=sa$ and rings $R$, called \textit{weakly pr\'{e}simplifiable}, that have the property that, for nonzero $a,b\in R$ with $a\sim b$, whenever $a=rb$ and $b=sa$, then $r$ and $s$ must be non zero-divisors.

Article information

Source
Rocky Mountain J. Math., Volume 44, Number 3 (2014), 717-731.

Dates
First available in Project Euclid: 28 September 2014

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1411945660

Digital Object Identifier
doi:10.1216/RMJ-2014-44-3-717

Mathematical Reviews number (MathSciNet)
MR3264478

Zentralblatt MATH identifier
1302.13001

Subjects
Primary: 13A05: Divisibility; factorizations [See also 13F15] 13A15: Ideals; multiplicative ideal theory 13F99: None of the above, but in this section

Citation

Anderson, D.D.; Chun, Sangmin. Associate elements in commutative rings. Rocky Mountain J. Math. 44 (2014), no. 3, 717--731. doi:10.1216/RMJ-2014-44-3-717. https://projecteuclid.org/euclid.rmjm/1411945660


Export citation

References

  • D.D. Anderson, M. Axtell, S.J. Foreman and J. Stickles, When are associates unit multiples?, Rocky Mountain J. Math. 34 (2004), 811–828.
  • D.D. Anderson and S. Chun, Irreducible elements in commutative rings with zero divisors, Houston J. Math. 37 (2011), 741–744.
  • D.D. Anderson and S. Valdes-Leon, Factorization in commutative rings with zero divisors, Rocky Mountain J. Math. 26 (1996), 439–480.
  • ––––, Factorization in commutative rings with zero divisors, II, Factorization in integral domains, Lect. Notes Pure Appl. Math. 189, Marcel Dekker, New York, 1997.
  • D.D. Anderson and M. Winders, Idealization of a module, J. Comm. Alg. 1 (2009), 3–56.
  • A. Bouvier, Annneaux présimplifiable, Rev. Roum. Math. Pure Appl. 29 (1974), 713–724.
  • C.R. Fletcher, Unique factorization rings, Proc. Camb. Phil. Soc. 65 (1969), 579–583.
  • ––––, The structure of unique factorization rings, Proc. Camb. Phil. Soc. 67 (1970), 535–540.
  • I. Kaplansky, Elementary divisors and modules, Trans. Amer. Math. Soc. 66 (1949), 464–491.
  • D. Spellman, G.M. Benkart, A.M. Gaglione, W.D. Joyner, M.E. Kidwell, M.D. Meyerson and W.P. Wardlaw, Principal ideals and associate rings, J. Alg. Numb. Theor. Appl. 2 (2002), 181–193.